July 2018, 17(4): 1449-1478. doi: 10.3934/cpaa.2018070

Local and global existence of solutions to a strongly damped wave equation of the $ p $-Laplacian type

Department of Mathematics, University of Nebraska-Lincoln, 203 Avery Hall, Lincoln, NE 68588-0130, USA

* Corresponding author: Nicholas J. Kass has been partially supported by NSF grant DMS-1211232

Received  May 2017 Revised  December 2017 Published  April 2018

This article focuses on a quasilinear wave equation of
$ p $
-Laplacian type:
$u_{tt} - Δ_p u -Δ u_t = 0$
in a bounded domain
$ \Omega \subset \mathbb{R}^3 $
with a sufficiently smooth boundary
$ \Gamma = \partial \Omega $
subject to a generalized Robin boundary condition featuring boundary damping and a nonlinear source term. The operator
$ Δ_p $
,
$ 2<p<3 $
, denotes the classical
$ p$
-Laplacian. The nonlinear boundary term
$ f(u) $
is a source feedback that is allowed to have a supercritical exponent, in the sense that the associated Nemytskii operator is not locally Lipschitz from
$ {W^{1,p}}\left( \Omega \right) $
into
$ L^2(\Gamma) $
. Under suitable assumptions on the parameters we provide a rigorous proof of existence of a local weak solution which can be extended globally in time provided the source term satisfies an appropriate growth condition.
Citation: Nicholas J. Kass, Mohammad A. Rammaha. Local and global existence of solutions to a strongly damped wave equation of the $ p $-Laplacian type. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1449-1478. doi: 10.3934/cpaa.2018070
References:
[1]

R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975.

[2]

K. Agre and M. A. Rammaha, Systems of nonlinear wave equations with damping and source terms, Differential Integral Equations, 19 (2006), 1235-1270.

[3]

P. Aviles and J. Sandefur, Nonlinear second order equations with applications to partial differential equations, J. Differential Equations, 58 (1985), 404-427.

[4]

V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach Spaces, Springer, 2010.

[5]

A. Benaissa and S. Mokeddem, Decay estimates for the wave equation of p-Laplacian type with dissipation of m-Laplacian type, Math. Methods Appl. Sci., 30 (2007), 237-247.

[6]

A. C. Biazutti, On a nonlinear evolution equation and its applications, Nonlinear Anal., 24 (1995), 1221-1234.

[7]

L. Bociu and I. Lasiecka, Blow-up of weak solutions for the semilinear wave equations with nonlinear boundary and interior sources and damping, Appl. Math. (Warsaw), 35 (2008), 281-304.

[8]

L. Bociu and I. Lasiecka, Uniqueness of weak solutions for the semilinear wave equations with supercritical boundary/interior sources and damping, Discrete Contin. Dyn. Syst., 22 (2008), 835-860.

[9]

L. Bociu and I. Lasiecka, Local Hadamard well-posedness for nonlinear wave equations with supercritical sources and damping, J. Differential Equations, 249 (2010), 654-683.

[10]

F. Boyer and P. Fabrie, Mathematical Tools for the Study of the Incompressible NAvierSTokes Equations and Related Models, Springer, 2013.

[11]

M. M. Cavalcanti and V. N. Domingos, Cavalcanti and I. Lasiecka, Well-posedness and optimal decay rates for the wave equation with nonlinear boundary damping-source interaction, J. Differential Equations, 236 (2007), 407-459.

[12]

F. ChenB. Guo and P. Wang, Long time behavior of strongly damped nonlinear wave equations, J. Differential Equations, 147 (1998), 231-241.

[13]

I. ChueshovM. Eller and I. Lasiecka, On the attractor for a semilinear wave equation with critical exponent and nonlinear boundary dissipation, Comm. Partial Differential Equations, 27 (2002), 1901-1951.

[14]

V. Georgiev and G. Todorova, Existence of a solution of the wave equation with nonlinear damping and source terms, J. Differential Equations, 109 (1994), 295-308.

[15]

J.-M. Ghidaglia and A. Marzocchi, Longtime behaviour of strongly damped wave equations, global attractors and their dimension, SIAM J. Math. Anal., 22 (1991), 879-895.

[16]

R. T. Glassey, Blow up theorems for nonlinear wave equations, Math. Z., 132 (1973), 183-203.

[17]

Y. Guo and M. A. Rammaha, Blow-up of solutions to systems of nonlinear wave equations with supercritical sources, Appl. Anal., 92 (2013), 1101-1115.

[18]

Y. Guo and M. A. Rammaha, Global existence and decay of energy to systems of wave equations with damping and supercritical sources, Z. Angew. Math. Phys., 64 (2013), 621-658.

[19]

Y. Guo and M. A. Rammaha, Systems of nonlinear wave equations with damping and supercritical boundary and interior sources, Trans. Amer. Math. Soc., 366 (2014), 2265-2325.

[20]

Y. GuoM. A. RammahaS. SakuntasathienE. S. Titi and D. Toundykov, Hadamard wellposedness for a hyperbolic equation of viscoelasticity with supercritical sources and damping, J. Differential Equations, 257 (2014), 3778-3812.

[21]

H. Koch and I. Lasiecka, Hadamard well-posedness of weak solutions in nonlinear dynamic elasticity-full von Karman systems, In Evolution Equations, Semigroups and Functional Analysis (Milano, 2000), volume 50 of Progr. Nonlinear Differential Equations Appl., pages 197-216. Birkhäuser, Basel, 2002.

[22]

H. A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form Putt = −Au + $ \mathcal{F} $(u), Trans. Amer. Math. Soc., 192 (1974), 1-21.

[23]

J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications, Vol. I, Springer-Verlag, New York, 1972.

[24]

J.-L. Lions and W. A. Strauss, Some non-linear evolution equations, Bull. Soc. Math. France, 93 (1965), 43-96.

[25]

M. Nakao and T. Nanbu, Existence of global (bounded) solutions for some nonlinear evolution equations of second order, Math. Rep. College General Ed. Kyushu Univ., 10 (1975), 67-75.

[26]

P. Pei, M. A. Rammaha and D. Toundykov, Weak solutions and blow-up for wave equations of p-Laplacian type with supercritical sources, J. Math. Phys., 56 (2015), 081503, 30.

[27]

P. Radu, Weak solutions to the initial boundary value problem for a semilinear wave equation with damping and source terms, Appl. Math. (Warsaw), 35 (2008), 355-378.

[28]

M. RammahaD. Toundykov and Z. Wilstein, Global existence and decay of energy for a nonlinear wave equation with p-Laplacian damping, Discrete Contin. Dyn. Syst., 32 (2012), 4361-4390.

[29]

M. A. Rammaha and Z. Wilstein, Hadamard well-posedness for wave equations with pLaplacian damping and supercritical sources, Adv. Differential Equations, 17 (2012), 105-150.

[30]

E. Vitillaro, Some new results on global nonexistence and blow-up for evolution problems with positive initial energy, Rend. Istit. Mat. Univ. Trieste, 31 (2000), 245-275. Workshop on Blow-up and Global Existence of Solutions for Parabolic and Hyperbolic Problems (Trieste, 1999).

[31]

E. Vitillaro, Global existence for the wave equation with nonlinear boundary damping and source terms, J. Differential Equations, 186 (2002), 259-298.

[32]

E. Vitillaro, A potential well theory for the wave equation with nonlinear source and boundary damping terms, Glasg. Math. J., 44 (2002), 375-395.

[33]

G. F. Webb, Existence and asymptotic behavior for a strongly damped nonlinear wave equation, Canad. J. Math., 32 (1980), 631-643.

show all references

References:
[1]

R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975.

[2]

K. Agre and M. A. Rammaha, Systems of nonlinear wave equations with damping and source terms, Differential Integral Equations, 19 (2006), 1235-1270.

[3]

P. Aviles and J. Sandefur, Nonlinear second order equations with applications to partial differential equations, J. Differential Equations, 58 (1985), 404-427.

[4]

V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach Spaces, Springer, 2010.

[5]

A. Benaissa and S. Mokeddem, Decay estimates for the wave equation of p-Laplacian type with dissipation of m-Laplacian type, Math. Methods Appl. Sci., 30 (2007), 237-247.

[6]

A. C. Biazutti, On a nonlinear evolution equation and its applications, Nonlinear Anal., 24 (1995), 1221-1234.

[7]

L. Bociu and I. Lasiecka, Blow-up of weak solutions for the semilinear wave equations with nonlinear boundary and interior sources and damping, Appl. Math. (Warsaw), 35 (2008), 281-304.

[8]

L. Bociu and I. Lasiecka, Uniqueness of weak solutions for the semilinear wave equations with supercritical boundary/interior sources and damping, Discrete Contin. Dyn. Syst., 22 (2008), 835-860.

[9]

L. Bociu and I. Lasiecka, Local Hadamard well-posedness for nonlinear wave equations with supercritical sources and damping, J. Differential Equations, 249 (2010), 654-683.

[10]

F. Boyer and P. Fabrie, Mathematical Tools for the Study of the Incompressible NAvierSTokes Equations and Related Models, Springer, 2013.

[11]

M. M. Cavalcanti and V. N. Domingos, Cavalcanti and I. Lasiecka, Well-posedness and optimal decay rates for the wave equation with nonlinear boundary damping-source interaction, J. Differential Equations, 236 (2007), 407-459.

[12]

F. ChenB. Guo and P. Wang, Long time behavior of strongly damped nonlinear wave equations, J. Differential Equations, 147 (1998), 231-241.

[13]

I. ChueshovM. Eller and I. Lasiecka, On the attractor for a semilinear wave equation with critical exponent and nonlinear boundary dissipation, Comm. Partial Differential Equations, 27 (2002), 1901-1951.

[14]

V. Georgiev and G. Todorova, Existence of a solution of the wave equation with nonlinear damping and source terms, J. Differential Equations, 109 (1994), 295-308.

[15]

J.-M. Ghidaglia and A. Marzocchi, Longtime behaviour of strongly damped wave equations, global attractors and their dimension, SIAM J. Math. Anal., 22 (1991), 879-895.

[16]

R. T. Glassey, Blow up theorems for nonlinear wave equations, Math. Z., 132 (1973), 183-203.

[17]

Y. Guo and M. A. Rammaha, Blow-up of solutions to systems of nonlinear wave equations with supercritical sources, Appl. Anal., 92 (2013), 1101-1115.

[18]

Y. Guo and M. A. Rammaha, Global existence and decay of energy to systems of wave equations with damping and supercritical sources, Z. Angew. Math. Phys., 64 (2013), 621-658.

[19]

Y. Guo and M. A. Rammaha, Systems of nonlinear wave equations with damping and supercritical boundary and interior sources, Trans. Amer. Math. Soc., 366 (2014), 2265-2325.

[20]

Y. GuoM. A. RammahaS. SakuntasathienE. S. Titi and D. Toundykov, Hadamard wellposedness for a hyperbolic equation of viscoelasticity with supercritical sources and damping, J. Differential Equations, 257 (2014), 3778-3812.

[21]

H. Koch and I. Lasiecka, Hadamard well-posedness of weak solutions in nonlinear dynamic elasticity-full von Karman systems, In Evolution Equations, Semigroups and Functional Analysis (Milano, 2000), volume 50 of Progr. Nonlinear Differential Equations Appl., pages 197-216. Birkhäuser, Basel, 2002.

[22]

H. A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form Putt = −Au + $ \mathcal{F} $(u), Trans. Amer. Math. Soc., 192 (1974), 1-21.

[23]

J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications, Vol. I, Springer-Verlag, New York, 1972.

[24]

J.-L. Lions and W. A. Strauss, Some non-linear evolution equations, Bull. Soc. Math. France, 93 (1965), 43-96.

[25]

M. Nakao and T. Nanbu, Existence of global (bounded) solutions for some nonlinear evolution equations of second order, Math. Rep. College General Ed. Kyushu Univ., 10 (1975), 67-75.

[26]

P. Pei, M. A. Rammaha and D. Toundykov, Weak solutions and blow-up for wave equations of p-Laplacian type with supercritical sources, J. Math. Phys., 56 (2015), 081503, 30.

[27]

P. Radu, Weak solutions to the initial boundary value problem for a semilinear wave equation with damping and source terms, Appl. Math. (Warsaw), 35 (2008), 355-378.

[28]

M. RammahaD. Toundykov and Z. Wilstein, Global existence and decay of energy for a nonlinear wave equation with p-Laplacian damping, Discrete Contin. Dyn. Syst., 32 (2012), 4361-4390.

[29]

M. A. Rammaha and Z. Wilstein, Hadamard well-posedness for wave equations with pLaplacian damping and supercritical sources, Adv. Differential Equations, 17 (2012), 105-150.

[30]

E. Vitillaro, Some new results on global nonexistence and blow-up for evolution problems with positive initial energy, Rend. Istit. Mat. Univ. Trieste, 31 (2000), 245-275. Workshop on Blow-up and Global Existence of Solutions for Parabolic and Hyperbolic Problems (Trieste, 1999).

[31]

E. Vitillaro, Global existence for the wave equation with nonlinear boundary damping and source terms, J. Differential Equations, 186 (2002), 259-298.

[32]

E. Vitillaro, A potential well theory for the wave equation with nonlinear source and boundary damping terms, Glasg. Math. J., 44 (2002), 375-395.

[33]

G. F. Webb, Existence and asymptotic behavior for a strongly damped nonlinear wave equation, Canad. J. Math., 32 (1980), 631-643.

[1]

VicenŢiu D. RǍdulescu, Somayeh Saiedinezhad. A nonlinear eigenvalue problem with $ p(x) $-growth and generalized Robin boundary value condition. Communications on Pure & Applied Analysis, 2018, 17 (1) : 39-52. doi: 10.3934/cpaa.2018003

[2]

Mohan Mallick, R. Shivaji, Byungjae Son, S. Sundar. Bifurcation and multiplicity results for a class of $n\times n$ $p$-Laplacian system. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1295-1304. doi: 10.3934/cpaa.2018062

[3]

Gabriele Bonanno, Giuseppina D'Aguì. Mixed elliptic problems involving the $p-$Laplacian with nonhomogeneous boundary conditions. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5797-5817. doi: 10.3934/dcds.2017252

[4]

Sugata Gangopadhyay, Goutam Paul, Nishant Sinha, Pantelimon Stǎnicǎ. Generalized nonlinearity of $ S$-boxes. Advances in Mathematics of Communications, 2018, 12 (1) : 115-122. doi: 10.3934/amc.2018007

[5]

Yonglin Cao, Yuan Cao, Hai Q. Dinh, Fang-Wei Fu, Jian Gao, Songsak Sriboonchitta. Constacyclic codes of length $np^s$ over $\mathbb{F}_{p^m}+u\mathbb{F}_{p^m}$. Advances in Mathematics of Communications, 2018, 12 (2) : 231-262. doi: 10.3934/amc.2018016

[6]

Joaquim Borges, Cristina Fernández-Córdoba, Roger Ten-Valls. On ${{\mathbb{Z}}}_{p^r}{{\mathbb{Z}}}_{p^s}$-additive cyclic codes. Advances in Mathematics of Communications, 2018, 12 (1) : 169-179. doi: 10.3934/amc.2018011

[7]

Vladimir Chepyzhov, Alexei Ilyin, Sergey Zelik. Strong trajectory and global $\mathbf{W^{1,p}}$-attractors for the damped-driven Euler system in $\mathbb R^2$. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1835-1855. doi: 10.3934/dcdsb.2017109

[8]

Genghong Lin, Zhan Zhou. Homoclinic solutions of discrete $ \phi $-Laplacian equations with mixed nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (5) : 1723-1747. doi: 10.3934/cpaa.2018082

[9]

Chengxiang Wang, Li Zeng, Wei Yu, Liwei Xu. Existence and convergence analysis of $\ell_{0}$ and $\ell_{2}$ regularizations for limited-angle CT reconstruction. Inverse Problems & Imaging, 2018, 12 (3) : 545-572. doi: 10.3934/ipi.2018024

[10]

Lianjun Zhang, Lingchen Kong, Yan Li, Shenglong Zhou. A smoothing iterative method for quantile regression with nonconvex $ \ell_p $ penalty. Journal of Industrial & Management Optimization, 2017, 13 (1) : 93-112. doi: 10.3934/jimo.2016006

[11]

Qunyi Bie, Haibo Cui, Qiru Wang, Zheng-An Yao. Incompressible limit for the compressible flow of liquid crystals in $ L^p$ type critical Besov spaces. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2879-2910. doi: 10.3934/dcds.2018124

[12]

Diego Maldonado. On interior $C^2$-estimates for the Monge-Ampère equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1427-1440. doi: 10.3934/dcds.2018058

[13]

Sanjiban Santra. On the positive solutions for a perturbed negative exponent problem on $\mathbb{R}^3$. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1441-1460. doi: 10.3934/dcds.2018059

[14]

Qianying Xiao, Zuohuan Zheng. $C^1$ weak Palis conjecture for nonsingular flows. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 1809-1832. doi: 10.3934/dcds.2018074

[15]

Juntao Sun, Tsung-Fang Wu, Zhaosheng Feng. Non-autonomous Schrödinger-Poisson system in $\mathbb{R}^{3}$. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 1889-1933. doi: 10.3934/dcds.2018077

[16]

Lin Du, Yun Zhang. $\mathcal{H}_∞$ filtering for switched nonlinear systems: A state projection method. Journal of Industrial & Management Optimization, 2018, 14 (1) : 19-33. doi: 10.3934/jimo.2017035

[17]

Renato Huzak. Cyclicity of degenerate graphic $DF_{2a}$ of Dumortier-Roussarie-Rousseau program. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1305-1316. doi: 10.3934/cpaa.2018063

[18]

María Anguiano, Alain Haraux. The $\varepsilon$-entropy of some infinite dimensional compact ellipsoids and fractal dimension of attractors. Evolution Equations & Control Theory, 2017, 6 (3) : 345-356. doi: 10.3934/eect.2017018

[19]

Yong Xia, Ruey-Lin Sheu, Shu-Cherng Fang, Wenxun Xing. Double well potential function and its optimization in the $N$ -dimensional real space-part Ⅱ. Journal of Industrial & Management Optimization, 2017, 13 (3) : 1307-1328. doi: 10.3934/jimo.2016074

[20]

Shu-Cherng Fang, David Y. Gao, Gang-Xuan Lin, Ruey-Lin Sheu, Wenxun Xing. Double well potential function and its optimization in the $N$ -dimensional real space-part Ⅰ. Journal of Industrial & Management Optimization, 2017, 13 (3) : 1291-1305. doi: 10.3934/jimo.2016073

2016 Impact Factor: 0.801

Metrics

  • PDF downloads (31)
  • HTML views (47)
  • Cited by (0)

Other articles
by authors

[Back to Top]